The extrapyramidal system can be affected in a number of ways, which are revealed in a range of extrapyramidal symptoms (EPS), also known as extrapyramidal side-effects (EPSE), such as akinesia (inability to initiate movement) and akathisia (inability to remain motionless).
Extrapyramidal symptoms (EPS) are various movement disorders such as acute dystonic reactions, pseudoparkinsonism, or akathisia suffered as a result of taking dopamine antagonists, usually antipsychotic (neuroleptic) drugs, which are often used to control psychosis. It can also be a symptom of a metabolic disease.
Extrapyramidal syndrome (EPS) is due to the blockade of dopamine receptors in the basal ganglia, leading to Parkinson-like symptoms such as slow movement (bradykinesia), stiffness, and tremor.
The Simpson-Angus Scale (SAS) and the Barnes Akathisia Rating Scale (BARS) are used to measure extrapyramidal symptoms. Extrapyramidal symptoms are also usually present in patients with neuroleptic malignant syndrome.
The most common antipsychotic associated with EPS is haloperidol used especially in schizophrenia. Other antidopaminergic drugs like the antiemetic metoclopramide or the tricyclic antidepressant amoxapine can also cause extrapyramidal side-effects. Another common cause are Selective Serotonin Reuptake Inhibitors (also known as SSRI), which indirectly decrease dopamine via 5-HT1 and 5-HT2 postsynaptic serotonin neurotransmission.
Extrapyramidal symptoms can also be caused by brain damage, as in athetotic cerebral palsy, which is involuntary writhing movements caused by prenatal or perinatal brain damage.Other common causes of extrapyramidal symptoms include encephalitis and meningitis. Extrapyramidal symptoms are distinct presentations of Japanese Encephalitis.
- Acute dystonic reactions: muscular spasms of neck – torticollis, eyes – oculogyric crisis, tongue, or jaw; more frequent in children
- Akathisia: A feeling of motor restlessness
- Pseudoparkinsonism: drug-induced parkinsonism (cogwheel rigidity, bradykinesia/akinesia, resting tremor, and postural instability; more frequent in adults and the elderly). Although Parkinson's disease is primarily a disease of the nigrostriatal pathway and not the extrapyramidal system, loss of dopaminergic neurons in the substantia nigra leads to dysregulation of the extrapyramidal system. Since this system regulates posture and skeletal muscle tone, a result is the characteristic bradykinesia of Parkinson's.
- Tardive dyskinesia: involuntary asymmetrical movements of the muscles, this is a long term chronic condition associated with long term use of antipsychotics.
Anticholinergic drugs are used to control neuroleptic-induced EPS, although akathisia may require beta blockers or even benzodiazepines. If the EPS are induced by an antipsychotic, EPS may be reduced by dose titration or by switching to an atypical antipsychotic, such as aripiprazole, ziprasidone, quetiapine, olanzapine, risperidone, or clozapine. These medications possess an additional mode of action that is believed to negate their effect on the nigrostriatal pathway, which means they are associated with fewer extrapyramidal side-effects than "conventional" antipsychotics (chlorpromazine, haloperidol, etc.), although some research has shown that these drugs cause EPS at the same rate as the old ones. 
Commonly used medications for EPS are antimuscarinic agents such as benztropine (Cogentin), diphenhydramine (Benadryl), and trihexyphenidyl (Artane). Another common course of treatment includes dopamine agonist agents such as pramipexole. These medications reverse the symptoms of extrapyramidal side effects caused by antipsychotics or other drugs that either directly or indirectly inhibit dopaminergic neurotransmission.
Studies are yet to be undertaken on the optimum dosage of the causative drugs to reduce their side effects (extrapyramidal symptoms (EPS)).
- Nasrallah HA, Brecher M, Paulsson B (October 2006). "Placebo-level incidence of extrapyramidal symptoms (EPS) with quetiapine in controlled studies of patients with bipolar mania". Bipolar Disord 8 (5 Pt 1): 467–74. doi:10.1111/j.1399-5618.2006.00350.x. PMID 17042884.